Alert archive / Maryland / Tornado Warnings in 2025
Tornado Warning 31, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 9, 2025, 6:42 PM EDT for Montgomery County, Prince George's County, Maryland. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2025, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 9, 2025, 7:00 PM EDT
- In force
- 18 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:02 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:17 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 3:17 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed Jul 9 2025
.SYNOPSIS...
A surface trough will remain across the area through Thursday.
Weak high pressure will build over the area for the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low-level trough is expected to sharpen across the area through
tonight as a shortwave-trough approaches from the OH Valley.
This will provide stronger forcing and help sustain thunderstorms
longer into the night tonight. In other hand, recent NUCAPS
data from 1717Z indicate that air mass today is not as unstable
as it was yesterday. Not seeing the 3500 J/kg CAPE that I saw
yesterday. Northeast Maryland looks particularly more stable
and less humid today than yesterday. The 925-850 mb moisture
axis is also further west today and extends up the I-81
corridor from Augusta County VA up through Winchester,
Martinsburg, Hagerstown into Chambersburg PA. The radar trends
indicate that the cluster over Rockingham County will likely
merge eventually with the other clusters approaching the
Appalachians, posing a flood risk over parts of eastern WV.
Given these trends and moisture axis further west, have expanded
the Flood Watch to cover eastern WV and Washington County MD.
With time, this moisture axis is expected to shift northeast on
SSW winds. So, expect a later onset of thunderstorms in central
and northeast MD this evening when compared to yesterday. Given
the stronger forcing, expect thunderstorms to last well into
the overnight hours, especially for the I-95 corridor. Overall,
the flood risk looks higher than the severe threat.
After the thundestorms exit late tonight, expect areas of low
clouds/fog to form.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Low clouds to start the day will keep temperatures and
instability down Thu. Weakening surface trough will result in
less forcing for thunderstorm development. Expect thunderstorm
coverage tomorrow to be significantly less than today.
Strengthening low-level ridging Fri should result in a downward
trend in areal coverage of convection.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Very little change to what is a typical Summertime pattern across
the region. Sensible heat and humidity will remain along with
daily shower and thunderstorm chances. This is a result of zonal
flow aloft and no strong frontal boundaries set to cross the region.
Overall, a stagnant airmass that will be hard to flip until at least
the middle of next week.
Synoptically, will continue to monitor an area of low pressure and
shortwave trough tracking across the Great Lakes into eastern Canada
this weekend. This shortwave trough combined with a dissipating
frontal boundary will lead to an uptick in showers and thunderstorms
this weekend into early next week. Once again. it will not be
raining all the time with ample dry time for plans in between.
Highest coverage will be during the afternoon and evening hours
through at least Tuesday.
As for severe weather, uncertainty remains given the placement of
the wavering front and timing of shortwave energy as it pivots
across. Current CSU learning machine guidance, CIPS pattern
recognitions, and long range NSSL probs are leaning toward the
Saturday and Sunday timeframe as the next potential period for
organized convection. Either way thunderstorms will have the
potential of producing locally damaging winds and instances of flash
flooding each afternoon. This is due largely in part to the stagnant
warm and moist airmass hanging tough over the region. Temperatures
this weekend into early next week will range from the mid to upper
80s and low 90s. Heat indices will make it feel more like the mid to
upper 90s.
Beyond Monday, uncertainty continues in regards to a potential
frontal passage. 12z synoptic/ensemble guidance show a cold front
ejecting out of the Midwest and Ohio River Valley some time Tuesday
into Wednesday next week. This front does not appear cross until
then with a secondary front to follow late next week. The GFS tends
to remain more aggressive in holding the current pattern while ECWMF
and Canadian turn the pattern over mid next week.Temperatures and
precipitation will continue to remain above average within the back
half of the long term period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Numerous to widespread showers and thunderstorms are expected
late this afternoon through this evening. Heavy rainfall, freq
lightning and reduced vsby are the main threats. Low clouds form
late tonight with IFR cigs expected before mixing/scattering out
late Thu morning. Less t-storm coverage expected Thu.
Prevailing VFR conditions are expected Saturday through Monday. Sub-
VFR reductions remain possible during the afternoon and evening
hours as a result of showers and thunderstorms. Winds will remain
light out of the south and southwest Saturday before turning light
out of the west to northwest Sunday.
&&
.MARINE...
Gradient winds are expected to increase tonight across the
southern waters which may require SCAs. Otherwise, higher winds
and waves can be expected near thunderstorms.
Scattered to numerous thunderstorms look to impact the waters
anytime after 18-20z/2-4pm this afternoon. Special Marine Warnings
will be needed to cover this threat with storms capable of producing
severe downbursts winds and heavy rainfall. Highest coverage of
storms look to be between 4-9pm this evening before diminishing
overnight. Additional showers and thunderstorms are possible
Thursday as the front stalls nearby. Wind will be the primary threat
with storms along with frequent lightning and heavy rainfall.
Additional SMWS will be needed to encompass this threat. Winds will
remain light out of the south outside of thunderstorms, with
outflows likely disrupting opportunities for southerly channeling
outside of the open waters.
Sub-SCA level winds are expected through the upcoming weekend
despite a stalled front nearby. Light southerly winds are expected
Friday and Saturday with light west to northwesterly winds on
Sunday. Thunderstorms may be possible during the afternoon and
evening hours, potentially leading to the issuance of SMWs.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ004>006-008-011-
013-014-016>018-503>508.
VA...Flood Watch until midnight EDT tonight for VAZ025>027-029>031-
036>040-050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ053.
MARINE...Flood Watch until midnight EDT tonight for ANZ530.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...EST
AVIATION...LFR/EST
MARINE...LFR/ESTHazardous weather outlook, Jul 9, 4:23 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 423 PM EDT Wed Jul 9 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-101000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 423 PM EDT Wed Jul 9 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Flood Watch for potential flash flooding has been issued for the entire outlook area until midnight. Scattered severe thunderstorms will be capable of producing damaging winds this afternoon and evening. A Severe Thunderstorm Watch is in effect for the entire area until 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter Network has been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-101000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 423 PM EDT Wed Jul 9 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Flood Watch for potential flash flooding has been issued for areas east of the Blue Ridge Mountains as well as the central Shenandoah Valley until midnight. Scattered severe thunderstorms will be capable of producing damaging winds this afternoon and evening. A Severe Thunderstorm Watch is in effect for the entire area until 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter Network has been activated. MDZ501-502-509-510-VAZ503-504-WVZ501>506-101000- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 423 PM EDT Wed Jul 9 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Thunderstorms may produce an isolated instance of flooding this afternoon. A Severe Thunderstorm Watch is in effect for the entire area until 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter Network has been activated.
In the hours before
Local storm report, Jul 9, 5:08 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
508 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Flash Flood 2 S Shadwell 37.99N 78.40W
07/09/2025 Albemarle VA Dept of Highways
Milton Road at Henderson Creek closed due to high
water. Creek reported to be flowing over the road, at
least 12 inches in depth.
&&
Event Number LWX2505995
BELAKLocal storm report, Jul 9, 5:11 PM EDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
511 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 2 ESE Shipman 37.71N 78.80W
07/09/2025 Nelson VA 911 Call Center
Tree down on Eagle Mountain Drive.
&&
Event Number LWX2505996
KJPLocal storm report, Jul 9, 5:13 PM EDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
513 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 3 ESE Wintergreen 37.87N 78.85W
07/09/2025 Nelson VA 911 Call Center
Tree down on Adial Road.
&&
Event Number LWX2505997
KJPLocal storm report, Jul 9, 5:42 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
542 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Tstm Wnd Dmg 2 ENE Thornhill 38.17N 77.94W
07/09/2025 Orange VA 911 Call Center
Large tree down near intersection of Zachary Taylor Hwy
and Grasty Ln
&&
Event Number LWX2505998
KLWLocal storm report, Jul 9, 5:55 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
555 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Flash Flood 3 NNE Lovingston 37.81N 78.85W
07/09/2025 Nelson VA 911 Call Center
Southbound lanes of Thomas Nelson Highway closed
between 13000 and 14000 block due to a mudslide.
&&
Event Number LWX2506001
KJPLocal storm report, Jul 9, 6:24 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
624 PM EDT Wed Jul 09 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Flood 1 WSW Gaither 39.35N 77.02W
07/09/2025 Howard MD 911 Call Center
Maryland Route 97 closed due to flooding at Hoods Mill
Road.
&&
Event Number LWX2506002
KJPThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 8, 8:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jul 8, 8:44 PM EDT | Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 29 more | 24 hr |
| Jul 8, 10:13 PM EDT | Special Marine Warning | LWX | 78 min | |
| Jul 9, 1:41 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 98 min |
| Jul 9, 2:53 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 18 min |
| Jul 9, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 31 min |
| Jul 9, 3:44 PM EDT | Flash Flood Warning | LWX | Nelson | 3 hr |
| Jul 9, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 31 min |
| Jul 9, 4:18 PM EDT | Flash Flood Warning | LWX | Albemarle, Orange | 3 hr |
| Jul 9, 4:21 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Page, Rappahannock, Rockingham | 20 min |
| Jul 9, 4:46 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 44 min |
| Jul 9, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 25 min |
| Jul 9, 4:51 PM EDT | Special Marine Warning | LWX | 62 min | |
| Jul 9, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park | 46 min |
| Jul 9, 5:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jul 9, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Prince William, Spotsylvania, Stafford and 1 more | 35 min |
| Jul 9, 5:44 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 3 hr |
| Jul 9, 6:08 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Alexandria | 40 min |
| Jul 9, 6:29 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 9, 6:31 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 29 min |
| Jul 9, 6:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jul 9, 7:21 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 9, 7:29 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 9, 7:49 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jul 9, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 41 min |
| Jul 9, 6:06 PM EDT | Flash Flood Warning | LWX | Carroll, Howard | 2 hr |
| Jul 9, 6:56 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 34 min |
| Jul 9, 7:03 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 30 min |
| Jul 9, 7:10 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Montgomery, Prince George's | 69 min |
| Jul 9, 7:21 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, Harford | 3 hr |
| Jul 9, 7:45 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 33 min |
Nearby
Tornado Warnings in Maryland, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.